Arizona, 2016

Flash Flood and Hail in Arizona, July 29, 2016

July 29, 2016 · NWS FGZ · 4 events in 1 county or zone

A weakening high pressure over Arizona and an area of low pressure moving into the Pacific Northwest brought increasing moisture with a weaker cap over Arizona for increasing storms over the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A weakening high pressure over Arizona and an area of low pressure moving into the Pacific Northwest brought increasing moisture with a weaker cap over Arizona for increasing storms over the state.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 29, 3:58 PM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 29, 3:58 PM MST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
358 PM MST FRI JUL 29 2016

.SYNOPSIS...Expect a cooling trend and increasing chances for
showers and thunderstorms heading into the weekend. The best
chance for heavy rain and a few strong storms will be south of
Flagstaff today.

&&

.UPDATE...High pressure is centered over southern NV/northwestern
AZ today keeping a general northwesterly flow over the area.
convective showers and thunderstorms have developed over the
mountainous terrain of northern AZ. Moisture and instability
remain greatest south of the Mogollon Rim in Yavapai/Gila
Counties where southward propagating outflow boundaries may
trigger additional thunderstorms this evening. There is enough
instability in this area to support a few strong to severe storms
producing damaging winds and large hail. Locally heavy rain
causing flash flooding is also possible. The chance for showers
will continue overnight.

This weekend will continue to see an active monsoon pattern with
good chances for showers and thunderstorms each day. As moisture
continues to increase across the area, the threat for heavy rain
and flooding will increase.

A favorable monsoonal pattern continues next week as mid level
high pressure eventually sets up east of Arizona allowing a deep
southerly flow to develop. Daily chances for showers and
thunderstorms continue and this may elevate the threat for
flooding as soils begin to saturate. The increased showers/storms
this weekend and next week will keep temperatures slightly below
average.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS ALONG AND
SOUTH OF A LINE EXTENDING THROUGH THE GRAND CANYON AND SHOW LOW.
ELSEWHERE...ISOLATED ACTIVITY. MOSTLY ENDING BY MIDNIGHT. ON
SATURDAY...SCATTERED LATE MORNING AND AFTERNOON SHOWERS AND STORMS
ACROSS ALL OF NORTHERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 29, 6:48 AM MST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 AM MST FRI JUL 29 2016

AZZ004>018-037>040-300515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
648 AM MST FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING THUNDERSTORM ACTIVITY TODAY...ESPECIALLY ALONG
AND SOUTH OF THE MOGOLLON RIM AND I-40 CORRIDOR. SOME STORMS IN
YAVAPAI AND NORTHERN GILA COUNTIES MAY PRODUCE TORRENTIAL RAIN AND
SOME HAIL LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT VERY ACTIVE CONDITIONS THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...AS MUCH DEEPER MOISTURE MOVES INTO THE STATE. STORMS
DURING THIS PERIOD MAY BE LONG-LIVED AND MAY BRING MODERATE TO
HEAVY RAINFALL TO LARGER AREAS. SOME FLOODING IS POSSIBLE...WITH
THE MOST LIKELY AREAS BEING IN YAVAPAI AND NORTHERN GILA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 29, 12:50 PM MST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1250 PM MST FRI JUL 29 2016

AZZ012-015-292015-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
WESTERN MOGOLLON RIM AZ-
1250 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 115 PM MST...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ANGELL...OR 16 MILES EAST OF FLAGSTAFF...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWIN ARROWS...WINONA AND ANGELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3526 11146 3531 11128 3511 11116 3504 11139
TIME...MOT...LOC 1950Z 337DEG 15KT 3518 11133

MCS
Special weather statement, Jul 29, 3:28 PM MST, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST FRI JUL 29 2016

AZZ016-018-292245-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
328 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES UNTIL 345 PM MST...

AT 328 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KOHLS RANCH...OR 14 MILES NORTHEAST OF PAYSON...MOVING SOUTHWEST AT 5
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...MEAD RANCH...HUNTER CREEK...KOHLS RANCH...CHRISTOPHER
CREEK CAMPGROUND...PONDEROSA CAMPGROUND...BEAR FLAT AND UPPER TONTO
CREEK CAMPGROUND.

LAT...LON 3439 11107 3428 11099 3423 11111 3436 11119
TIME...MOT...LOC 2228Z 060DEG 6KT 3432 11109

JJ
Special weather statement, Jul 29, 3:46 PM MST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST FRI JUL 29 2016

AZZ016-018-292315-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
346 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES UNTIL 415 PM MST...

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TONTO VILLAGE...OR 12 MILES EAST OF PAYSON...MOVING SOUTHWEST AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...MEAD RANCH...MESA DEL CABA...HUNTER CREEK...
KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND...
BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3440 11113 3428 11098 3413 11118 3430 11132
TIME...MOT...LOC 2246Z 048DEG 7KT 3430 11113

JJ
Special weather statement, Jul 29, 4:45 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST FRI JUL 29 2016

AZZ016-018-300030-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
445 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 530 PM MST...

AT 444 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PINE TO 12 MILES SOUTH OF
YOUNG...AND MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...STRAWBERRY...
EAST VERDE ESTATES...RYE...ROUND VALLEY...GISELA...
GERONIMO ESTATES...JAKES CORNER...MESA DEL CABA...OXBOW ESTATES...
FREEDOM ACRES...PINE...DEER CREEK...ROSE CREEK CAMPGROUND...
TONTO NATURAL BRIDGE STATE PARK...
REYNOLDS CREEK GROUP CAMPGROUND AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3376 11098 3379 11113 3410 11148 3411 11147
      3413 11149 3415 11148 3415 11155 3424 11165
      3448 11146 3392 11083 3372 11096
TIME...MOT...LOC 2344Z 021DEG 9KT 3437 11143 3392 11092

JJ
Local storm report, Jul 29, 4:50 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     1 WNW MILEPOST 295 ON I 34.66N 111.81W
07/29/2016  E70 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS AND PEA SIZED HAIL.

&&

EVENT NUMBER FGZ1600216

CLM
Special weather statement, Jul 29, 5:35 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
535 PM MST FRI JUL 29 2016

AZZ008-037-300100-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
535 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YAVAPAI COUNTY UNTIL 600
PM MST...

AT 533 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHEAST OF SPRING VALLEY...OR 15 MILES SOUTHWEST OF CAMP
VERDE. THE STORM IS NEARLY STATIONARY. INTERSTATE 17 BETWEEN CAMP
VERDE AND CORDES JUNCTION MAY BE IMPACTED.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CORDES JUNCTION...SPRING VALLEY...CORDES LAKES AND POWELL SPRINGS
CAMPGROUND.

LAT...LON 3461 11208 3453 11194 3430 11210 3437 11225
TIME...MOT...LOC 0033Z 029DEG 31KT 3444 11209

RR

The radar

The Flagstaff radar (KFSX), 92 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Heavy Rain, Yavapai

When
July 29, 5:40 PM MST to 7:00 PM MST
Where
Yavapai County, 2.77 mi E of Mayer to 6.55 mi E of Bumble Bee
Reported by
Mesonet
Coordinates
34.400, -112.181

An alert rain gauge near Cordes Junction reported 2.28 inches of rain in an hour and 20 minutes.

Hail, Yavapai

When
July 29, 5:52 PM MST
Where
Yavapai County, 2.99 mi NNE of Cordes to 5.21 mi NNE of Cordes
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.340, -112.150

A spotter near Spring Valley north of Cordes Junction reported one inch diameter hail.

Thunderstorm Wind, Yavapai

When
July 29, 5:55 PM MST
Where
Yavapai County, 2.82 mi NNE of Cordes
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.340, -112.160

A spotter reported thunderstorm wind gust between 60 and 70 MPH with pea sized hail.

Flash Flood, Yavapai

When
July 29, 6:00 PM MST to 7:40 PM MST
Where
Yavapai County, 4.83 mi E of Mayer to 8.22 mi SE of Cleator
Cause
Heavy Rain
Reported by
Public
Coordinates
34.393, -112.146

The 50s Diner and Bar flooded with 3 foot deep water throughout the building. The Arizona DPS reported that cars were stuck in flooding on I-70 with mud and hail piled on the road surface. The river gauge on Agua Fria River rose 6.5 feet (0 to 2,900 CFS in less than 15 minutes at 730 PM).

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654681, 654680, 654685, 654677.